Alert archive / Georgia / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 2, NWS Tallahassee, FL

January 3, 2023Calhoun County, Randolph County, Terrell County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Jan 3, 2023, 6:21 PM EST for Calhoun County, Randolph County, Terrell County, Georgia. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 3, 2023, 6:21 PM EST (23:21 UTC)
Expired
Jan 3, 2023, 7:15 PM EST
In force
54 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Calhoun County, GA, Randolph County, GA, Terrell County, GA

The radar

The Ft Rucker radar (KEOX), 92 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 3, 4:20 PM ESTTornado WatchSPC5 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2023-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 123 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2023-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
123 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
498 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

327 
WUUS52 KTAE 032321
SVRTAE
GAC037-243-273-040015-
/O.NEW.KTAE.SV.W.0002.230103T2321Z-230104T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
621 PM EST Tue Jan 3 2023

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Southern Randolph County in southwestern Georgia...
  Northwestern Calhoun County in southwestern Georgia...
  Terrell County in southwestern Georgia...

* Until 715 PM EST.

* At 621 PM EST, a severe thunderstorm was located 7 miles northwest
  of Edison, or 8 miles south of Cuthbert, moving northeast at 40
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Dawson, Shellman, Sasser, Bronwood, Parrott, Pachitla, Carnegie,
  Bridges Crossroad, Moye, Herod, Randolph Co A/p, Yeomans, Dawson
  Municipal A/P, Graves, Fountain Bridge, Goffs Mill, Shivers Mill,
  Aycock Mill, Oakville and Martins Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM EST for southwestern
Georgia.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 900 PM EST for southwestern
Georgia.

&&

LAT...LON 3187 8434 3187 8431 3172 8429 3170 8429
      3169 8431 3169 8429 3168 8430 3157 8482
      3159 8482 3160 8483 3160 8482 3162 8482
      3162 8487 3168 8488 3192 8450 3192 8445
      3196 8444
TIME...MOT...LOC 2321Z 234DEG 33KT 3164 8481 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

01-GONZALEZ
2 follow-up statements
740 
WWUS52 KTAE 040001
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
701 PM EST Tue Jan 3 2023

GAC037-243-040011-
/O.CAN.KTAE.SV.W.0002.000000T0000Z-230104T0015Z/
Randolph GA-Calhoun GA-
701 PM EST Tue Jan 3 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN RANDOLPH AND
NORTHWESTERN CALHOUN COUNTIES IN SOUTHWESTERN GEORGIA IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 900 PM EST for southwestern
Georgia.

LAT...LON 3187 8434 3187 8431 3174 8429 3170 8429
      3170 8430 3169 8429 3163 8454 3168 8454
      3176 8457 3177 8456 3177 8460 3185 8460
      3192 8450 3192 8445 3196 8444
TIME...MOT...LOC 0001Z 234DEG 33KT 3186 8446 

$$

GAC273-040015-
/O.CON.KTAE.SV.W.0002.000000T0000Z-230104T0015Z/
Terrell GA-
701 PM EST Tue Jan 3 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EST
FOR TERRELL COUNTY...

At 701 PM EST, a severe thunderstorm was located near Dawson, moving
northeast at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Dawson, Sasser, Bronwood, Parrott, Bridges Crossroad, Herod, Yeomans,
Dawson Municipal A/P, Graves, Oakville, Chickasawhatchee, Doverel and
Olivers Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM EST for southwestern
Georgia.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3187 8434 3187 8431 3174 8429 3170 8429
      3170 8430 3169 8429 3163 8454 3168 8454
      3176 8457 3177 8456 3177 8460 3185 8460
      3192 8450 3192 8445 3196 8444
TIME...MOT...LOC 0001Z 234DEG 33KT 3186 8446 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

01-GONZALEZ
673 
WWUS52 KTAE 040010
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
710 PM EST Tue Jan 3 2023

GAC273-040020-
/O.EXP.KTAE.SV.W.0002.000000T0000Z-230104T0015Z/
Terrell GA-
710 PM EST Tue Jan 3 2023

...THE SEVERE THUNDERSTORM WARNING FOR TERRELL COUNTY WILL EXPIRE AT
715 PM EST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 900 PM EST for southwestern
Georgia.

LAT...LON 3187 8434 3187 8431 3174 8429 3170 8429
      3170 8430 3169 8429 3163 8454 3168 8454
      3176 8457 3177 8456 3177 8460 3185 8460
      3192 8450 3192 8445 3196 8444
TIME...MOT...LOC 0010Z 234DEG 33KT 3190 8440 

$$

01-GONZALEZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 3, 6:15 PM EST, 6 minutes earlier.

Area forecast discussion, Jan 3, 6:15 PM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
615 PM EST Tue Jan 3 2023

...New AVIATION...

.NEAR TERM...
(Through Wednesday)
Issued at 338 PM EST Tue Jan 3 2023

The picture from space this afternoon shows much of the service area
with clear skies, the exception are the southeast Florida Big
Bend and some of our marine zones. Expect The conditions to
continue through the remainder of the afternoon, while
temperatures hover in the low to mid 70s. Tonight, widespread
dense fog returns to the tri- state area. Current thinking is it
will start along the coastal Florida counties and then spread
inland. A Dense Fog Advisory has been hoisted starting around 10pm
ET / 9pm CT and running through mid Monday morning. If you plan
on traveling in the fog remember to allow extra time to reach your
destination, slow down when driving in fog, use your low beam
lights, and leave space between cars. By mid to late Monday
morning, visibilities will be improving with skies partially
clearing. Highs for tomorrow will be in the mid 70s, while lows
tonight drop into the 50s.

&&

.SHORT TERM...
(Wednesday night through Thursday night)
Issued at 338 PM EST Tue Jan 3 2023

Severe weather should be coming to an end late Wednesday
afternoon and into the evening. Behind it, northwesterly winds
usher in cooler and drier air. Overnight lows Wednesday night are
forecast to be in the 50s. Thursday will start to feel more like
winter, where highs make it into the upper 60s and low 70s and
overnight lows fall to the 40s.

&&

.LONG TERM...
(Friday through Monday)
Issued at 338 PM EST Tue Jan 3 2023

Cool and dry weather continues through the long term forecast as
high pressure nestles into the region. High temperatures on Friday
and Saturday will be near the normal values for this time of year,
which is the low to mid 60s. The coldest night looks to be
Friday night into Saturday, where our GA and AL counties dip into
the mid to upper 30s while our FL counties drop to near 40,
slightly warmer along the coast. Saturday night, overnight lows
shouldn't bottom out with most areas falling into the 40s. Sunday
we start to see increasing temperatures again. Sunday we start to
see a slight increase in temperatures with highs closer to the mid
60s to low 70s. By Monday, there's some deviation in the models
and ensembles. Opted to keep a slight chance for rain and light
PoP in the period to accommodate for this.

&&

.AVIATION...
(00Z TAFS)
Issued at 610 PM EST Tue Jan 3 2023

Showers and thunderstorms have begun to move into SE Alabama and
south-central Georgia this evening, moving in a northeasterly
direction. We got IFR and MVFR ceilings at our western terminals
currently. Thunderstorm coverage will expand across the region,
affecting all terminals by the morning hours and will be
widespread thunderstorms with gusty winds. A few tornadoes and
hail will be possible with these storms, this evening and again
tomorrow. Outside of thunderstorms, we can expect some low-level
wind shear to be possible at all terminals during the morning
hours into the afternoon.

Overnight tonight, marine fog will move onshore, with the lowest
vsbys affecting the TLH and VLD terminals beginning around 05z.
All terminals can expect to have IFR/LIFR ceilings until after the
front passes later during Wednesday evening.

&&

.MARINE...
Issued at 338 PM EST Tue Jan 3 2023

A Small Craft Advisory is in effect western marine zones from the
mouth of the Apalachicola River towards Destin 20 to 60 nautical
miles offshore through tonight. Cautionary conditions are expected
through the remainder of the marine zones through Wednesday.
Chances for thunderstorms increase today and then continue through
late Wednesday. Northwest breezes behind the cold front bring
conditions near advisory levels again on Thursday and Friday.

&&

.FIRE WEATHER...
Issued at 338 PM EST Tue Jan 3 2023

Widespread dense fog is expected to develop tonight and linger
tomorrow morning. After that, a day of area wide low dispersions is
forecast. Other than that, there are no fire weather concerns with
the next change for rain arriving around midweek.

&&

.HYDROLOGY...
Issued at 338 PM EST Tue Jan 3 2023

Rain chances increase today through Wednesday as a cold front
approaches and eventually moves through the area. Higher than normal
moisture for this time of year along with the potential for training
showers and storms will lead to a risk for flash flooding. The
greatest potential for flooding is expected across portions of SE
Alabama and SW Georgia, where a flood watch is in place, however
isolated heavy rain will still be possible area-wide through
Wednesday. Widespread 2 to 4 inches of rain will be possible in the
Flood Watch area with isolated higher amounts possible. Widespread 1
to 2 inches are expected elsewhere. Area rivers remain in good
shape.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   65  75  55  71 /  40 100  20   0
Panama City   65  74  54  68 /  70 100  10   0
Dothan        66  75  49  66 /  80  80   0   0
Albany        65  75  51  68 /  50 100  10   0
Valdosta      65  75  57  72 /  10  90  20   0
Cross City    64  75  58  73 /  10  80  50  10
Apalachicola  65  72  56  68 /  50 100  20   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Dense Fog Advisory from 1 AM to 8 AM EST Wednesday for FLZ015-
     017>019-027>029-034-115-118-127-128-134.

     High Rip Current Risk until 11 PM EST /10 PM CST/ this evening
     for FLZ108-112-114-115.

GA...Flood Watch through Wednesday evening for GAZ120>122.

AL...Flood Watch through Wednesday afternoon for ALZ065>067.

GM...Dense Fog Advisory until 10 AM EST /9 AM CST/ Wednesday for
     GMZ730-752-755-765-775.

     Small Craft Advisory until noon CST Wednesday for GMZ770-772.

&&

NEAR TERM...Bunker
SHORT TERM...KR
LONG TERM....KR
AVIATION...Montgomery
MARINE...KR
FIRE WEATHER...Bunker
HYDROLOGY...Merrifield

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 3, 2:37 AM ESTFlood WatchTAEClay, Quitman, Randolph35 hr
Jan 3, 5:31 PM ESTSevere Thunderstorm WarningTAECalhoun, Clay, Early59 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.